On side effects; primarily the weird ones

Sorry I’ve not been posting as of late. I really, really wanted to be very diligent about posting, but then I got hit with a great deal of work-drama (never client drama, it’s always administrative nonsense) and I’ve been having a pretty rough patch. Being depressed and suicidal is never a good thing to be, so I’ve gone to bed most nights immediately after dinner this week. All else fails, I’m much safer asleep than awake, so off to bed I go. And if I can’t sleep due to racing thoughts or anxiety, that’s when Klonopin and Benedryl are my friends…

I thought I’d talk a bit about all the lovely side effects of medications. All medications come with some side effect potential, though the newer the drug, the smaller the side effect profile, for the most part. This is what we always quiz the drug reps about during luncheons, and this is what that novel printed on tissue paper stuck to your medication bottles is about. All atypical antipsychotics have what’s called a “Black Box” warning on them about being used in dementia cases, as it can increase the chance of death. All antidepressants have a black box warning about use in children and young adults, as it can increase suicidal ideation and those patients should be watched closely. (Just about all people with depression should be watched once they start to recover, though, as now they have the energy to act on suicidal ideation, and they’re still having those symptoms of depression.)

One thing I’ve noticed as a case manager, is nine times out of ten when a male client discontinues his medications, it’s because of sexual side effects, and when a female client discontinues medication, it’s because of weight gain. These are the big two for most people; while there’s a host of other potential side effects, most of the time people are willing to tolerate the small annoyances if it means getting well. I always encourage my clients to weigh out the pros and cons of their side effects with how their symptoms have improved, and if it’s intolerable, then we’ll chat with the doctor. The most important thing to do to protect yourself is to read the potential side effects- or ask your doctor or pharmacist to discuss them with you. It’s important to give the medication time to take full effect; if it’s a mild side effect, it will usually subside after a few weeks. If you notice one of the severe side effects, follow the instructions on what to do- usually discontinue and call your doctor, and seek emergency attention if necessary.

On Depakote, I gained fifty pounds in three months. They couldn’t get me off of that stuff fast enough. On Zoloft, I yawned constantly, which got me into trouble with multiple teachers and professors. When I first started on Zoloft, for the first two days I felt like my skin was crawling off, and I didn’t know if I could handle it. Now that I’ve switched from Lexapro- which I never had issues with- to Celexa, I’m having constant headaches. My mother had an allergic reaction to Wellbutrin; her hands initially felt itchy, and she didn’t figure it out until her doctor doubled the dosage and suddenly she broke out in full-body hives. (That was a strange phone call to get in the middle of the night. My mother goes to bed at 9 every night. When she called me at eleven I thought someone had died unexpectedly.) Both my mother and stepfather report significant stomach issues with Paxil. I’ve seen the whole gamut of side effects in my clients, including some that baffle the doctors, such as one unfortunate young gentleman who suffers from priapism from most atypical antipsychotics.

What sort of side effects have you experienced from medications? Anything fun? I hear some people orgasm when they sneeze on some medications. 😉

Advertisements

8 Comments

Filed under Useful

8 responses to “On side effects; primarily the weird ones

  1. Brian

    The spontaneous orgasm drug would be clomipramine, which is basically not used anymore. Don’t get too excited, it’s an extremely rare side-effect.

    And the yawning thing is kind of a hilarious side-effect. As someone who experienced that when starting Lexapro, I found the whole experience really baffling. In all fairness, that–like a lot of side-effects–goes away (or at least becomes less severe) after you’ve been on the drug long enough for your body to readjust.

    • It really was kind of funny, especially how big a deal my professors made of it in college. I’m not sure if you remember just how stuck up the professors that I was dealing with were, but the one that made a big deal out of my constant yawning is the one who got me kicked out of the education program. He needed a good swift kick in the pants, really.

      I still would rather orgasm spontaneously than gain fifty pounds in three months. Just sayin’.

  2. Rikibeth

    Interesting one with Trileptal: my lips go tingly and numb. No, it’s not an allergic reaction; I’ve had those before and those make my tongue and soft palate itch, before I go into the hives phase. This is just “oh look, numb lips.” Apparently the wooziness isn’t so much a side effect as a primary effect with mood stabilization a side effect but a useful one.

    • Weird! Yeah, mood stabilizers make it feel like there’s an extra layer of padding around my emotions, so things don’t upset me as much. This is vastly amplified when I take Klonopin. That feels like I just wrapped my emotions up in a quilt and put them in a quiet room. Strange, how medications affect us, and which are the intended and unintended effects.

  3. Moogle

    Well, I had Prozac making my depression worse… my therapist got me off that pretty toot sweet. And my latest round of Celexa gave me insomnia for about a week when I started it. Other than that, I’ve been pretty lucky.

    • That’s a bummer. :/ I always hate to hear when a medication doesn’t work for someone, because that’s time lost to the illness and that’s terribly sad. Nobody should have to be in pain so long.

  4. Pingback: Surviving stigma intact | prozacinmycornflakes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s